From the July 2008 Idaho Observer:

Epilepsy rates on the rise; seizures increase after Dilantin reformulation; aspartame implicated

The Pacific Epilepsy Society in affiliation with the Epileptic Foundation of Maui (EFM) has completed a seven-year study on Epilepsy and Seizures, finding that epilepsy is at an all time high in Hawaii and the western states and Pacific Ocean Territories. There has been a 100-percent increase over the two previous years. Glenn Mabson, Ph.D, has noted that seizures among epileptics taking Dilantin have increased dramatically since Pfizer reformulated its popular anti-seizure medication. Dr. Mabson, himself an epileptic from neurological injuries sustained as a POW in Vietnam, has also been experiencing seizures since taking the recently reformulated Dilantin capsule.

In 2007, Pfizer changed the appearance of the 100 mg. Dilantin, from a white capsule with red stripe to a much larger white capsule, orange on one end. He said the new, larger orange & white Dilantin is also labeled 100 mg.

According to Dr. Mabson, 150 people who took the new Dilantin capsule found the seizure rate increased in every case. Wondering what could be in the reformulated Dilantin to cause rather than prevent seizures, Dr. Mabson received a tip from an inside source that Pfizer was adding aspartame.

The IO contacted Pfizer to ask why aspartame is being added to a capsule. A pharmacist under contract to Pfizer said that, according to the documentation she has been provided, Dilantin only contains sugar from sugar cane or sugar beets.

It is interesting to note that, when you call Pfizer’s customer service line, it immediately screens out certain calls. Callers who feel they have been poisoned by a Pfizer product are instructed to call 911 or the local poison control center. Next, the message menu directs people who feel they are having adverse reactions to Pfizer medications to call a different number, presumably the legal department.

When Dr. Mabson called Pfizer, he was also told that only sugar from sugar cane or sugar beets was used, just like in the previous capsules. Pfizer’s contract phone help said that additional sugar was added, accounting for the increased size, to slow down the body’s absorption of the Dilantin.

Dr. Mabson is not convinced and believes that an independent analysis of the Dilantin currently on the market should be conducted. It has been known for years that aspartame causes seizures. For a pharmaceutical company to add aspartame to a seizure medication would be a betrayal of faith on the highest order.

Epileptics taking Dilantin are encouraged to contact Dr. Mabson who is collecting "epidemiological" data on the sudden increase of seizures among people taking the new formulation. He can be reached at (808) 879-8999 or email him at